Author(s): Tcheurekdjian H, Martin J, Kobayashi R, Wasserman R, Hostoffer R
Abstract Share this page
Abstract The i.v. immunoglobulin (IVIG) therapy is one of the mainstays of treatment for humoral immunodeficiencies, but there is limited knowledge of the adverse reactions associated with this therapy, especially reactions occurring in the postinfusion period. The purpose of this prospective, observational, multicenter study was to identify and quantify the adverse reactions that can occur both during and after IVIG infusions (Gamimune N) in patients with humoral immunodeficiency. Patients with primary immunodeficiencies requiring IVIG therapy were followed over a 6-month period, and data regarding adverse events, particularly the time of onset, duration, and type of reaction associated with IVIG infusions wzas collected via direct observation and patient interviews. Data were obtained during and up to 72 hours after the completion of infusions. Sixty-five patients were recruited and received a total of 447 infusions over a 6-month period. Four hundred fifty-one adverse reactions were noted, with 17\% of infusions associated with an intrainfusion reaction and 41\% associated with a postinfusion reaction. Most postinfusion reactions occurred within 24 hours of the infusion and consisted mainly of headaches, fatigue, and nausea. Adverse reactions to Gamimune N infusions are common and occur primarily in the postinfusion period. Estimates of the rate of adverse reactions to Gamimune N infusions currently are underestimated because they do not account for postinfusion reactions. In addition, once recognized, effective treatment of postinfusion reactions may improve patient compliance and quality of life.
This article was published in Allergy Asthma Proc
and referenced in Journal of Clinical & Cellular Immunology